Goals of Treating Acetaminophen Toxicity in Dogs
The treatment goals for dogs suffering from acetaminophen toxicity are to decontaminate the animal (if the intoxication is caught early enough), protect the dog’s liver by replenishing glutathione stores, converting methemoglobin back to hemoglobin, and providing good supportive care through administration of intravenous fluids and oxygen. The success of these treatments will depend upon how soon the dog’s intoxication is diagnosed and how soon it is brought to a clinic for medical treatment.
Treatment Options for Dogs with Acetaminophen Toxicity
If a dog is seen by a veterinarian within 4 to 6 hours of ingesting an overdose of acetaminophen, the doctor will try to induce vomiting (emesis) by administering activated charcoal orally and/or performing a gastric lavage (which basically is a flushing of the stomach). A number of drugs are available to help bind the damaging drug and/or its metabolites. Dogs that already have progressed to having blood in their urine may require one or more transfusions of whole blood, which usually are only available at specialty veterinary clinics and at veterinary teaching hospitals. Intravenous fluid therapy is often critical to maintain the animal’s hydration and regulate its electrolyte balance. Fresh water should be available to the dog at all times, and food is usually offered about 24 hours after treatment begins. Activity should be restricted until the dog recovers. Unfortunately, dogs that are clinically affected by acetaminophen toxicity may require long-term therapy that can be quite costly. This includes frequent blood tests to determine blood levels of methemoglobin and blood liver enzyme levels. These tests may need to be conducted every few hours.
Prognosis and Outlook for Dogs with Acetaminophen Toxicity
Dogs whose acetaminophen toxicity is caught early have a fair to good prognosis, if they are decontaminated (induced to vomit with activated charcoal, gastric lavage or otherwise) before the clinical signs of their condition develop. However, once clinical signs are present, the prognosis becomes more guarded due to the accumulation of methemoglobin in the blood stream and associated irreversible liver damage. If blood liver enzyme levels rise progressively within the first 24 hours after the dog has ingested the acetaminophen, and/or if the levels of methemoglobin continue to rise, the dog has a much more guarded prognosis. Unfortunately, death can occur at any time in these animals. As with almost all things that are toxic to dogs, the sooner that treatment is initiated, the better the potential outcome for the patient.